A fascinating excerpt about a hallucinogenic drug called DiPT that only causes hearing distortions – from p310 of the book Hallucinations: Research and Practice:
A member of the tryptamine chemical family, diisopropyltryptamine (DiPT) is a fascinating substance because, unlike most hallucinogens, its effect are predominantly auditory. It is also probably less sensitive than other hallucinogens to the mindset of the user, the setting in which it is ingested, and other psychological considerations, perhaps because the auditory system has become less salient to the human organism as we have evolved into a vision based species.
In general, auditory pitch is perceived as lower than normal, and harmonious sounds lose their resonance with one another. This dissonance is even perceived by people with perfect pitch, which has some implications about where in the processing stream DiPT’s effects occur. Voices are also altered and disharmonious with each other.
DiPT has a few other known effects; it would seem to call for further investigation from those interested in the neurology of sound, music and verbal language processing. For example, it would be fascinating to know the effects of this substance on perceptions of tonal languages such as Chinese, Huichol, or Dogon; would it alter the words perceived as being spoken?
Link to book details.